Quantcast
Last updated on April 19, 2014 at 18:42 EDT

Antacid drugs may lead to dependency

July 9, 2009

Findings of a Danish study suggest the use of proton pump inhibitors can produce acid-related symptoms in healthy adults.

Proton pump inhibitors are a group of drugs used to cause a pronounced and long-lasting reduction of gastric acid production and are among the most widely selling drugs in the world, Wikipedia said.

But results of an eight-week, randomized, double-blind placebo-controlled trial led by Dr. Christina Reimer of Copenhagen University suggests proton pump inhibitors can induce acid-related symptoms in healthy individuals once treatment is withdrawn.

The observation that more than 40 percent of healthy volunteers, who have never been bothered by heartburn, acid regurgitation or dyspepsia develop such symptoms in the weeks after cessation of PPIs is remarkable and has potentially important clinical and economic implications, Reimer said. This study indicates unrecognized aspects of PPI withdrawal and is a very strong indication of a clinically significant acid rebound phenomenon that needs to be investigated in proper patient populations.

The research is reported in the journal Gastroenterology.


Source: upi